Addiction to opiates such as heroin, codeine, oxycodone, and fentanyl poses the risk of a deadly overdose. In recent years, federal and state governments have taken steps to mitigate the risk of deaths caused by opioid overdoses. One measure is the increased availability of Narcan, a medication that can make the difference between life and death in the event of an overdose. Instead of being a bystander, you have the power to potentially save your loved one from an overdose and ultimately get them the help that they need to recover from substance abuse.
Recognizing an Opioid Overdose
An opioid overdose usually happens 20 minutes to 2 hours after ingestion. During an overdose, opioids block the brain’s opioid receptors and cause a person’s breathing and heart rate to slow down until they eventually stop. Recognizing the signs of opioid overdose is one of the first steps in saving the life of your loved one. Symptoms of an opioid overdose can include:
- Slow or shallow breathing
- Non-responsiveness and inability to speak
- A pale face that is clammy to the touch
- Faint heartbeat and low blood pressure
- Smaller than usual pupils
- Blue lips and fingertips
- Limp arms and legs
How Does Narcan Work Against an Opioid Overdose?
Narcan is a brand-name medication for naloxone hydrochloride. Naloxone works by binding to opioid receptors in the brain and then pushing off the existing opiates to reverse the effects of an overdose. Narcan is administered one dose at a time until breathing and heart rate begin to return to normal. Narcan allows first responders to provide immediate help before emergency medical professionals arrive, but it does not fully replace emergency medical care. Furthermore, an overdose victim will still need to be monitored by bystanders until additional medical support arrives. The medication is only effective for opioid overdoses, but it won’t cause harm if you give it to a person for another type of substance. If you aren’t sure whether or not a person has overdosed on opioids, administer Narcan anyway and then call for emergency medical help.
How To Use Narcan
For ease of dosing, Narcan is available in the form of a nasal spray. Each container has one dose for one nostril, and the dosage is the same for adults and children alike. To administer Narcan, lay the person flat on their back and spray one dose into a nostril. Tilt the person’s head back to ensure that the medication enters the body. If the person doesn’t respond to the first dose, administer additional doses. Each bottle contains only one dosage, so you have to use a new bottle for each dosage. Continue to administer doses every 2-3 minutes, alternating nostrils each time until the effects of the overdose begin to wear off. There is no maximum Narcan dosage, so don’t worry about giving too much. Once the person starts breathing on their own, roll them on their side into a recovery position and stay with them until medical help arrives.
Where To Get Narcan
States have passed laws to make Narcan more accessible in communities. Residents in every state can now purchase Narcan from most pharmacies without a prescription. While there is no generic form of Narcan, most insurance companies cover the medication. If you don’t have insurance, discount prescription programs may help reduce out-of-pocket costs.
Getting Help For Opioid Abuse
Losing the life of a loved one to a drug overdose is a painful experience. The stigma of opioid addiction, however, stops some people from getting Narcan for their loved ones. Contrary to belief, a supply of Narcan doesn’t make you an enabler or supporter of your loved one’s substance abuse. Research the availability of Narcan in your area, and then formulate a response plan in the unfortunate event of an opioid overdose. Surviving a potentially life-threatening opioid overdose can be the catalyst your loved one needs to get on the road to healing. After a successful Narcan treatment, help your loved one move towards a long-term treatment plan for opioid addiction and abuse. We are here and ready to help you. Contact us today at 844-639-8371!